Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 335, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 7, 2001, 3:41 PM CDT for Butler County, Grundy County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 3:41 PM CDT (20:41 UTC)
- Expired
- Sep 7, 2001, 4:20 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Butler County, IA, Grundy County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 4:10 PM CDT | Thunderstorm Wind 52 E | Grundy Center, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
120 WUUS53 KDMX 072041 SVRDSM IAC023-075-072120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 341 PM CDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRUNDY COUNTY IN CENTRAL IOWA BUTLER COUNTY IN NORTH CENTRAL IOWA * UNTIL 420 PM CDT * AT 340 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES WEST OF APLINGTON TO 22 MILES SOUTHWEST OF GRUNDY CENTER...OR FROM 46 MILES WEST OF WATERLOO TO 44 MILES SOUTHWEST OF WATERLOO...MOVING NORTHEAST AT 65 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR APLINGTON AROUND 350 PM NEAR ALLISON...GRUNDY CENTER...PARKERSBURG AROUND 400 PM NEAR CLARKSVILLE...GREENE...SHELL ROCK AROUND 410 PM DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4290 9302 4221 9298 4240 9256 4292 9256 JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:34 PM CDT, 7 minutes earlier.
Area forecast discussion, Sep 7, 3:34 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT FRI SEP 7 2001 BIG QUESTION TDA WL BE HOW TO HANDLE PCPN TRENDS WHICH APPR TO BE WITH US THRU THE WEEKEND. WATER VAPOR IMAGERY SHOWS SVRL SHRT WVS OF CONCERN. 1ST CROSSING IA NOW HELPING TSTMS WHICH HAVE FORMED AHD OF SFC CNVGNC...2ND ALG SRN CO/KS BORDER WHICH WL GENERATE PCPN TNGT...AND OTHERS UPSTREAM MOVG THRU BITTERROOTS AND SRN SASKATCHEWAN WHICH WL CARVE OUT ELONGATED TROF SUN. 19Z SFC ANLYS PLACES CDFNT FM KS INTO WRN IA AND CNTRL MN. UPSTREAM LOW DVLPG ACRS SRN KS WITH ISALLOBARIC COMPONENTS INCRG BHND AND AHD OF LOW. RADAR MOSAIC /STLT DATA SHOWS CONVECTION EXPANDING AHD OF CO/KS SHRT WV WHICH WL LIKELY END UP BEING OUR HVY RAIN/SVR THREAT TNGT. H85/H3 MEAN WND SUGGESTS THIS WL CROSS CNTRL/WRN IA TNGT. MDLS SOLUTIONS SIMILAR BUT AM FAVORING AVN ATTM. AVN HAS BEEN PERFORMING WELL RECENTLY AND NCEP DISC FAVORS IT TOO. BASED ON STLT/RADAR DATA AVN HAS BETTER HANDLE ON FARTHER NWD PLACEMENT OF SRN CO/KS SHRT WV. IT IS ALSO FASTER WITH FROPA WHICH ALL MDLS HAVE BEEN TRENDING TWRD. ONE RESULT OF FAVORING AVN WOULD BE PCPN MAX ABT 50 MI NW OF ETA AND A BIT FASTER. OMEGA AND DEEP Q VECTOR CNVGNC INCRS DRAMATICALLY TNGT AS DOES UPR LVL DVRGNC IN RIGHT ENTRANCE RGN OF UPR LVL JET SEGMENT AHD OF DVLPG TROF. ELEVATED INSTABILITY INCRS WITH SHOWALTERS DROPPING TO AOB MINUS 5 AND PWS APCHG 2 INCHES. TREMENDOUS MSTR TRANSPORT AND H85/H7 WRM ADVCTN NOTED JUST AHD OF SFC WV WHICH SHOULD REACH KSTJ AREA TWRD 06Z. DYNAMIC SITUATION MAY PRODUCE MORE HIGH WNDS AND HVY RAINS SO WL ADD MENTION IN ZNS. WL NOT ISSUE FLASH FLOOD WATCH ATTM. FEEL WE CAN TAKE ONE EVENT...SPCLLY WITH QUICKLY MOVMT XPCD. WW WIBIS FOR PTNS OF FA PER RECENT SPC COORDINATION CALL. MAY SEE MIN IN PCPN SAT...FOLLOWED BY MORE SAT NGT INTO SUN NGT SPCLLY SERN PTNS. Q CNVGNC INCRS YET AGN ACRS SERN IA AS DOES FRONTOGENETICAL FORCING. BIG DIFFERENCE IN GUID TEMPS WITH AVN MOS SGFNTLY COOLER THAN NGM MOS. DO NOT HAVE GOOD HANDLE ON TEMPS SO WL FOLLOW COMPROMISE. IN LONGER TERM FM MON ON...MED RANGE MDLS IN DECENT AGREEMENT WITH LG WV PTN GOING INTO FLAT RIDGE S AND ZNL FLOW N. THIS SHOULD RESULT IN FAIRLY TRANQUIL WX THRU MUCH OF THE WORK WEEK. ONLY CONCERN WOULD BE PCPN CHCS WED THRU FRI AS CDFNT AND STG BACLIN ZN SLIDES SWD INTO NRN PLAINS. ALTHOUGH FA WL LIKELY RMN IN WRM SECTOR...DVLPMT ALG FNT TO NW AND OTHER ELEVATED WRM ADVCTN MAY CROSS NRN SXNS. INSTABILITY LOOKS SUFFICIENT FOR CONVECTION SO WL GO WITH CHC SHWRS/TSTMS. PD WL CERTAINLY SEE TEMP AOB NRML BUT DO NOT HAVE GOOD FEEL HOW COOL TO GO. ATTM COMPROMISE BTWN COOLER OBJECTIVE GUID AND WRMR MOS MAY BE BEST START. .DSM...NONE SMALL
In the hours before
Special weather statement, Sep 7, 11:53 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1153 AM CDT FRI SEP 7 2001
A SLOW MOVING FRONTAL SYSTEM EXTENDED FROM KANSAS INTO NORTHWEST
IOWA AND MINNESOTA LATE THIS MORNING AND IS ONLY EXPECTED TO REACH
EASTERN IOWA BY TOMORROW MORNING. THIS WILL CONTINUE TO PRODUCE
PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST TWO-THIRDS
OF IOWA FOR THE REMAINDER OF TONIGHT AND THROUGH THE NIGHTTIME
HOURS. MODERATE LEVELS AND INSTABILITY AND INCREASING WIND SHEAR
VALUES WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS. ALTHOUGH
DAMAGING WINDS WILL BE THE MOST LIKELY THREAT...TORNADIC STORMS ARE
POSSIBLE AS WELL. SINCE TEMPERATURES IN MID LEVELS OF THE
ATMOSPHERE REMAIN RELATIVELY WARM...THE THREAT OF LARGE HAIL WILL BE
DIMINISHED.
HIGH AMOUNTS OF MOISTURE ARE ALSO AVAILABLE THROUGH THE DEPTH OF THE
ATMOSPHERE SO SOME OF THE STORMS WILL LIKELY PRODUCE HEAVY RAINS.
FLASH FLOODING MAY OCCUR AS THE FRONT PRODUCING THE STORMS WILL BE
SLOW MOVING...AND INDIVIDUAL STORMS MAY TRACK NORTHEASTWARD
REPEATEDLY OVER THE SAME LOCATIONS.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-081100-
ADAIR-ADAMS-APPANOOSE-BLACK
HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...CHARITON...CRESTON...
DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
PERRY...WATERLOO AND WAVERLY
1153 AM CDT FRI SEP 7 2001
* EVENT TIMING... ANYTIME THIS AFTERNOON AND TONIGHT
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... LOW
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ007-016-017-025-026-034>036-045>047-057-058-070-081100-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO
GORDO-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-WEBSTER-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...FORT DODGE...
MASON CITY AND WEBSTER CITY
1153 AM CDT FRI SEP 7 2001
* EVENT TIMING... THROUGH MIDNIGHT
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... MODERATE
LARGE HAIL....... LOW
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... LOW
IAZ004>006-015-023-024-033-044-081100-
CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-
INCLUDING THE CITIES OF...ALGONA...DENISON AND ESTHERVILLE
1153 AM CDT FRI SEP 7 2001
* EVENT TIMING... THIS AFTERNOON
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... LOW
SMALL
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .Local storm report, Sep 7, 3:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT FRI SEP 07 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0258 PM 3 S WAUKEE IA 60 MPH TSTM GUST
09/07/01 DALLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0310 PM KELLEY IA WIND DAMAGE
09/07/01 STORY ROOF BLOWN OFF HOUSE.
POWER LINES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.
0310 PM 1 S AMES IA 60 MPH TSTM GUST
09/07/01 STORY REPORTED BY STORM
SPOTTER.
0311 PM WEST DES MOINES IA 65 MPH TSTM GUST
09/07/01 POLK REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0321 PM NEVADA IA WIND DAMAGE
09/07/01 STORY *** 1 INJ ***
NUMEROUS TREES AND
POWER LINES DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 7:47 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Sep 7, 8:23 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 42 min |
| Sep 7, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 42 min |
| Sep 7, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 41 min |
| Sep 7, 3:12 PM CDT | Severe Thunderstorm Warning | DMX | Story | 38 min |
| Sep 7, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 44 min |
| Sep 7, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 39 min |
| Sep 7, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 25 min |
| Sep 7, 4:40 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.